A 49-year-old man presents to the emergency department with a 2-month history of progressive shortness of breath, lower leg swelling, and fatigue. He has no history of cardiovascular disease. His only cardiac risk factor is hypertension, for which he is on ramipril 2.5 mg daily. His medical history is significant for Philadelphia chromosome positive acute lymphoblastic leukemia, for which he is on dasatinib. On physical exam, his jugular venous pressure is elevated, his blood pressure is 130/80, and his heart rate is 65 bpm. Heart auscultation reveals normal S1 andS2 and a systolic murmur at lower sternal border. Lung auscultation reveals decreased breath sounds in lower lung fields. Chest X-ray shows small bilateral pleural effusions. A transthoracic two-dimensional echocardiogram is performed that reveals normal left ventricular systolic function, an ejection fraction of 65%, global longitudinal strain of -23%, and grade 1 diastolic dysfunction. Right ventricle is upper limit of normal size with normal function and estimated right ventricular systolic pressure of 58 mmHg.
Which one of the following is the most appropriate next diagnostic approach?
The correct answer is: C. Right heart catheterization
The patient's symptoms, history, and echocardiographic findings are highly suggestive of dasatinib-induced pulmonary arterial hypertension (PAH). PAH has been reported in patients treated with dasatinib.1 Dasatinib-induced PAH has been reported in 0.45% of patients who have had exposure to dasatinib.2 The majority of patients diagnosed with dasatinib-induced PAH show clinical and/or hemodynamic improvements following dasatinib discontinuation; as such, accurate and prompt diagnosis of this condition is important.3 The diagnosis of PAH requires right heart catheterization. If PAH is confirmed, dasatinib should be discontinued.3 Although hemodynamic improvement is usually observed upon withdrawal of dasatinib, pulmonary hemodynamic indices can remain abnormal in over one-third of patients, and long-term follow-up is recommended in patients diagnosed with dasatinib-induced PAH.4
Cardiac magnetic resonance imaging may be used to assess right ventricular function or size of pulmonary artery, but definitive diagnosis of PAH requires right heart catheterization.5 Currently, there is no evidence suggesting that dasatinib increases the risk of pulmonary emboli or lung disease.
Cortes JE, Saglio G, Kantarjian HM, et al. Final 5-Year Study Results of DASISION: The Dasatinib Versus Imatinib Study in Treatment-Naïve Chronic Myeloid Leukemia Patients Trial. J Clin Oncol 2016;34:2333-40.
Montani D, Bergot E, Günther S, et al. Pulmonary arterial hypertension in patients treated by dasatinib. Circulation 2012;125:2128-37.
Shah NP, Wallis N, Farber HW, et al. Clinical features of pulmonary arterial hypertension in patients receiving dasatinib. Am J Hematol 2015;90:1060-4.
Weatherald J, Chaumais MC, Savale L, et al. Long-term outcomes of dasatinib-induced pulmonary arterial hypertension: a population-based study. Eur Respir J 2017;50:1700217.
Hoeper MM, Bogaard HJ, Condliffe R, et al. Definitions and diagnosis of pulmonary hypertension. J Am Coll Cardiol 2013;62:D42-50.